Connect
MJA
MJA

A syndromic rash in patients attending methadone clinics in New South Wales

Rodney D Sinclair
Med J Aust 2005; 182 (12): 653-654.
Published online: 20 June 2005

To the Editor: As a Victorian always on the lookout for something new, I read with interest the report by Currie and colleagues of a syndromic rash in patients attending methadone clinics in New South Wales.1 From the title I expected to read about a rash occurring as part of a syndrome, yet no group of concurrent symptoms was described. In fact, there was a long list with each patient of negative findings. I also had trouble deciding whether the four patients described indeed had the same rash. While the “lumpers” among us may consider it pedantic to split “rash” into more than one category, some doctors make an occupation of it quite successfully.

For example, Patient 1 had petechiae and purpura, but no erythema and no involvement of the palms and soles. No photo, but nevertheless a nice description of vasculitis — common among intravenous drug users. Patient 2 had, from the look of the photo, a toxic erythema that resolved with desquamation of the palms and soles. No petechiae or purpura. Therefore, must be a different rash to Patient 1. Patient 3 is described as having “ a prominent purpuric rash involving both lower limbs”. However, the photo shows a macular erythema with some associated purpura that looks almost certainly to be an incidental manifestation of dependency. Difficult to say from a photo, as touch is so important in the diagnosis of true purpura. Of course, a 2 mm punch biopsy of the skin could resolve this almost instantly. Again, it is not clear whether this rash is similar to that seen in either Patient 1 or Patient 2.

Patient 4 is described as having a red and itchy rash (erythematous and pruritic), but, from the photograph, we can clearly see that the rash is urticarial. This raises the possibility of urticaria, or urticarial vasculitis, or even erythema multiforme. Again, a skin biopsy would be very useful. The severe palmar peeling almost seems incongruous, but it does give me faith that buried in this report there might actually be a new desquamating rash associated with methadone use.

In summary, I am still not clear whether the four patients described had the same rash, but I concur with the authors that several of these patients might warrant specialist assessment. Let’s hope they get it.

  • Rodney D Sinclair

  • University of Melbourne, St Vincent’s Hospital and Skin and Cancer Foundation of Victoria, PO Box 2900, Fitzroy, VIC 3065.

Correspondence: sinclair@svhm.org.au

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.